Gross substitutability and the weak axiom of revealed preference

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

This paper investigates the relationship between gross substitutability and the weak axiom of revealed preference in excess demand functions. Gross substitutability implies the weak axiom when the number of goods, n, is less than four. There are robust counterexamples to this proposition when n≧4. Nonetheless, Monte Carlo experiments indicate that violations of the weak axiom are extremely rare in functions that satisfy gross substitutability. They also reveal, however, a new class of demand function that violates the weak axiom. These results are of interest because of the close relationship of the weak axiom to uniqueness of equilibrium in production economies.

Original languageEnglish (US)
Pages (from-to)37-50
Number of pages14
JournalJournal of Mathematical Economics
Volume21
Issue number1
DOIs
StatePublished - Jan 1 1992

Fingerprint

Revealed Preference
Axiom
Gross
Monte Carlo Experiment
Violate
Proposition
Excess
Counterexample
Uniqueness
Substitutability
Weak axiom of revealed preference
Weak axiom
Imply
Experiments

Cite this

Gross substitutability and the weak axiom of revealed preference. / Kehoe, Timothy J.

In: Journal of Mathematical Economics, Vol. 21, No. 1, 01.01.1992, p. 37-50.

Research output: Contribution to journalArticle

@article{65aaf2e1f4184ec58dbc37ec1159a0e7,
title = "Gross substitutability and the weak axiom of revealed preference",
abstract = "This paper investigates the relationship between gross substitutability and the weak axiom of revealed preference in excess demand functions. Gross substitutability implies the weak axiom when the number of goods, n, is less than four. There are robust counterexamples to this proposition when n≧4. Nonetheless, Monte Carlo experiments indicate that violations of the weak axiom are extremely rare in functions that satisfy gross substitutability. They also reveal, however, a new class of demand function that violates the weak axiom. These results are of interest because of the close relationship of the weak axiom to uniqueness of equilibrium in production economies.",
author = "Kehoe, {Timothy J}",
year = "1992",
month = "1",
day = "1",
doi = "10.1016/0304-4068(92)90020-8",
language = "English (US)",
volume = "21",
pages = "37--50",
journal = "Journal of Mathematical Economics",
issn = "0304-4068",
publisher = "Elsevier",
number = "1",

}

TY - JOUR

T1 - Gross substitutability and the weak axiom of revealed preference

AU - Kehoe, Timothy J

PY - 1992/1/1

Y1 - 1992/1/1

N2 - This paper investigates the relationship between gross substitutability and the weak axiom of revealed preference in excess demand functions. Gross substitutability implies the weak axiom when the number of goods, n, is less than four. There are robust counterexamples to this proposition when n≧4. Nonetheless, Monte Carlo experiments indicate that violations of the weak axiom are extremely rare in functions that satisfy gross substitutability. They also reveal, however, a new class of demand function that violates the weak axiom. These results are of interest because of the close relationship of the weak axiom to uniqueness of equilibrium in production economies.

AB - This paper investigates the relationship between gross substitutability and the weak axiom of revealed preference in excess demand functions. Gross substitutability implies the weak axiom when the number of goods, n, is less than four. There are robust counterexamples to this proposition when n≧4. Nonetheless, Monte Carlo experiments indicate that violations of the weak axiom are extremely rare in functions that satisfy gross substitutability. They also reveal, however, a new class of demand function that violates the weak axiom. These results are of interest because of the close relationship of the weak axiom to uniqueness of equilibrium in production economies.

UR - http://www.scopus.com/inward/record.url?scp=38249014657&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=38249014657&partnerID=8YFLogxK

U2 - 10.1016/0304-4068(92)90020-8

DO - 10.1016/0304-4068(92)90020-8

M3 - Article

VL - 21

SP - 37

EP - 50

JO - Journal of Mathematical Economics

JF - Journal of Mathematical Economics

SN - 0304-4068

IS - 1

ER -